Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 3, NWS Quad Cities, IA

April 30, 2003Jones County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 30, 2003, 10:18 AM CDT for Jones County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 10:18 AM CDT (15:18 UTC)
Expired
Apr 30, 2003, 11:00 AM CDT
In force
42 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Jones County, IA

The radar

The Quad Cities radar (KDVN), 81 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 478 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
478 m²/s²
0-3 km storm-relative helicity
567 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

528 
WUUS53 KDVN 301518
SVRDVN
IAC105-301600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1016 AM CDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN EAST CENTRAL IOWA

* UNTIL 1100 AM CDT

* AT 1016 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS ALONG THE LINN-JONES COUNTY BORDER WEST 
AND NORTHWEST OF ANAMOSA WITH DAMAGING WINDS..MOVING EAST AT 45 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  ANAMOSA...MONTICELLO...LANGWORTHY

THESE SEVERE THUNDERSTORMS ARE CAPABLE OF WINDS IN EXCESS OF 55 MPH
AND SMALL HAIL. TAKE COVER IN A STURDY STRUCTURE UNTIL THESE STORMS
PASS.

LAT...LON 4229 9136 4204 9136 4206 9090 4229 9091

$$

WOLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 1:56 AM CDT, 8 hours 22 minutes earlier.

Area forecast discussion, Apr 30, 1:56 AM CDT, 8 hours 22 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR DATE/TIME
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
156 AM CDT WED APR 30 2003

.OVERVIEW...LARGE MCS NOW WELL UNDERWAY SETTING UP ALONG 850 MB FRONT AT
06Z EXTENDING FROM NEAR QUAD CITIES ALL WAY BACK INTO COLORADO. SYSTEM
APPEARS TO HAVE REACHED MATURITY BUT SFC AND PROFILERS SUPPORT DYNAMIC
FORCING OVERNIGHT INTO MORNING WITH 60-70 KT LOW LEVEL JET AND NICE
PRESSURE FALL TRENDS.  SLOW MOVEMENT OF LINE SUPPORTS HEAVY RAIN CONCERN
WITH ONLY LIMITED HAIL THREAT REPORTED PAST SEVERAL HOURS.  UPPER AIR
ANALYSIS SHOWS DECENT DIFFLUENCE ALOFT AND SEVERAL SHORT WAVES UPSTREAM
TO AID CONVECTION. SURFACE FRONT SHOWS ONLY LIMITED SIGNS OF MOVING
NORTH.

...POPS AND HEAVY RAIN POTENTIAL MAIN CONCERN WITH LATE DAY SEVERE
THREAT LATE WEDNESDAY ALSO NEAR TERM ISSUE WITH SURFACE LOW...

.DIAGNOSIS AND DAYS 1-3...INTENSE CONVECTION ALONG 850 FRONT WILL
USE BLEND OF ETA 850 HEIGHTS AND UKMET AS THEY MATCH UP BEST AT 06Z.
THUS...MODERATE TO HEAVY RAINS EXPECTED WITH RISK OF CONTINUANCE
WELL INTO DAY AS WARM FRONT STRUGGLES TO PUSH NEAR HIGHWAY 34 BY
EARLY AFTERNOON.  WILL MONITOR CONVECTION NEXT COUPLE HOURS TO ADJUST
POPS AS ALL MODELS AS NORMAL NOT HANDLING DEVELOPING COLD POOL AND
THUS TOO FAR NORTH OF HEAVIER CONVECTION.  EXTENT OF CONVECTION
SUGGEST SOME AREAS TO RECEIVE WELL OVER AN INCH WITH ISOLATED AMOUNTS
OF 3 PLUS INCHES POSSIBLE...MAINLY NORTH OF HIGHWAY 34 BY MID DAY
TODAY.  FORTUNATELY...GROUND SHOULD BE ABLE TO HANDLE THIS.   COMPLEX
INTERACTION OF WARM FRONT WILL PRODUCE STRONG TEMP GRADIENT ACROSS
FORECAST AREA WITH NEAR 60 ALONG HIGHWAY 20 AND PUSHING 80 DEGREES
ALONG MISSOURI BORDER. CONVECTIVE TEMPERATURE APPEARS TO BE AROUND
78F AND THUS AGREE WITH ETA ON GOOD RE-IGNITION MID PM BUT LOCATION
NW OF WHERE QPF FIELDS OR ALONG ACTUAL FRONT AND UPPER LEVEL FORCING.
WILL KEEP SEVERE WORDING AS LOW WBZ OF 9000 AGL AND DECENT CAPES OF
NEAR 2000 SUGGEST SOME LARGE HAIL POTENTIAL UP TO NEAR GOLFBALLS.
THIS ALSO SUPPORTED BY HAIL REPORT PAST 24 HOURS IN UPSTREAM SIMILAR
ENVIRONMENT.  BLEP TECHNIQUE SHOWS LIMITED SCL SHEAR AND ONLY
MODERATE SCL (SUB-CLOUD LAYER) BUOYANCY PM TODAY IN WARM SECTOR WITH
STRAIGHT LINE WINDS POTENTIAL OF ONLY 50 KNOTS BASED ON T/TD OF
77/62.  THESE CALCULATED VALUES ARE IN LINE WITH LIMITED WIND REPORTS
YESTERDAY THAT DID OCCUR IN SIMILAR ENVIRONMENTS...ONLY 4 IN CONUS
WITH 2 HAVING SIMILAR TEMP AND DEWPOINT VALUES.  DECENT SHEAR SCL FOR
ROTATION OF STORMS AND POSSIBLY ISOLATED TORNADOES BUT MAX ROTATIONAL
VALUES SUGGEST FAIRLY WEAK INTENSITY...DUE AGAIN TO LIMITED SHEAR
AND BUOYANCY IN SCL.  HOWEVER...IF CAN GET ENOUGH HEATING FOR T/TD OF
84/62 IN MOIST INFLOW AREA...THIS WOULD ALLOW FOR 64 KNOT STRAIGHT
LINE WINDS AND ROTATIONAL WINDS OF UP TO  70 KNOTS.  STILL NOT THAT
IMPRESSIVE BUT MORE SIGNIFICANT NONETHELESS.

BOTTOM LINE...UPCOMING ENVIRONMENT FOR TODAY RIGHT NOW APPEARS NOT
THAT FAVORABLE FOR LARGE SCALE HIGH WIND EVENT   COULD SEE SOME
MODERATELY SIZED LARGE HAIL IN STRONGEST STORMS...BUT HEAVY RAINS
MAIN CONCERN.

WILL KEEP HEAVY RAIN WORDING INTO EVENING WITH PW OF 1.4. KEEP
CHANCE POPS INTO THURSDAY WITH UPPER LOW.

EXTENDED (SAT-TUE)...QUIET WX TIL MID DAY SUNDAY...THEN ANOTHER
DECENT PRECIPITATION EVENT LOOKS ON TAP FOR LATE SUNDAY INTO MONDAY.
ALL INDICATIONS SUGGEST A DEVELOPING SOUTHERN PLAINS LOW PRESSURE
SYSTEM TO MOVE NEAR TO SOUTH OF QUAD CITIES BY MONDAY NIGHT.  WILL
LET LATER SHIFT LOOK CLOSER.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

NICHOLS
Hazardous weather outlook, Apr 30, 5:20 AM CDT, 4 hours 58 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
520 AM CDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A STRONG...SPRING LOW PRESSURE SYSTEM LOCATED OVER KANSAS WILL MOVE INTO
MISSOURI TODAY.  SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FIRE ALONG
AND NORTH OF A STATIONERY FRONT PARKED SOUTH OF I-80 TODAY.  BY LATE
AFTERNOON...STORMS ARE ALSO EXPECTED TO DEVELOP ALONG THE TRAILING COLD
FRONT. FAIRLY LOW FREEZING LEVELS MAY ALLOW FOR LARGE HAIL UP TO THE
SIZE OF QUARTERS ALONG THE STATIONERY FRONT...NEAR AND NORTH OF I-80.
ALONG AND SOUTH OF HIGHWAY 34...STORMS LATER TODAY INTO THIS EVENING MAY
PRODUCE HAIL THE SIZE OF GOLFBALLS AND POSSIBLY DAMAGING WINDS UP TO 60
MPH. ISOLATED TORNADOES MAY ALSO BE POSSIBLE IN THE WARM AIR SOUTH OF
HIGHWAY 34 IF SURFACE TEMPERATURES REACH INTO THE 80S.  IN ADDITION...
THE SLOW MOVEMENT OF THE LOW PRESSURE SYSTEM AND THE ASSOCIATED FRONTS
WILL BE FAVORABLE FOR EXTENDED PERIODS OF SHOWERS AND STORMS...PRODUCING
WIDESPREAD TOTAL STORM RAIN AMOUNTS OF AN INCH OR MORE...WITH SOME AREAS
RECEIVING UP TO 3 INCHES BY THURSDAY MORNING.  THE HEAVIEST RAIN AMOUNTS
MAY CAUSE SOME MINOR FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER STORM SYSTEM WILL DEVELOP IN THE CENTRAL PLAINS LATE SUNDAY INTO
MONDAY.  SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AS THIS
SYSTEM PASSES.  SOME OF THESE STORMS MAY REACH SEVERE LEVELS ALONG WITH
MODERATE TO LOCALLY HEAVY RAINFALL AMOUNTS.

EMERGENCY MANAGERS AND SPOTTERS SHOULD MONITOR CONDITIONS LATER TODAY
FOR FURTHER UPDATES ON STORM REDEVELOPMENT THIS AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS PROBABLE THIS AFTERNOON AND EVENING...
ESPECIALLY ALONG AND SOUTH OF HIGHWAY 34.

&&

UPCOMING SPOTTER TRAINING CLASSES:

April 28, 2003:  Training - Keosauqua, IA - 7 pm

Severe weather and tornado spotter training will be conducted in
Keosauqua, Iowa (Van Buren County) at the Roberts Center at 7 pm.
This is a free 2 hour class. For additional information, contact Don
Pool at vbcoeng@netins.net

April 29, 2003:  Training - Keokuk, IA - 630 pm

Severe weather and tornado spotter training will  be conducted in
Keokuk, IA (Lee County) at the Holiday Inn Express at 630 pm.  This
will be a free 2 hour class.  For additional information, contact
Steve Cirinna at 319-372-4124.

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
http://www.crh.noaa.gov/dvn

NICHOLS

In the hours before

Local storm report, Apr 30, 4:41 AM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
341 AM CST WED APR 30 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 AM    SILVIS                    IL   1 INCH HAIL
04/30/03   ROCK ISLAND                    REPORTED BY MEDIA.

0336 AM    CARBON CLIFF              IL   .25 INCH HAIL
04/30/03   ROCK ISLAND                    PEA SIZE HAIL COVERING
                                          THE GROUND. REPORTED BY
                                          STORM SPOTTER.
Local storm report, Apr 30, 8:26 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
726 AM CST WED APR 30 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 AM    JOSLIN                    IL   .75 INCH HAIL
04/30/03   ROCK ISLAND                    DIME SIZE HAIL JUST
                                          EAST OF JOSLIN.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 30, 10:02 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1002 AM CDT WED APR 30 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0947 AM    ATKINS                    IA   50 MPH TSTM GUST
04/30/03   BENTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 9:49 AM CDTSevere Thunderstorm WarningDVNLinn26 min
Apr 30, 1:09 PM CDTSevere Thunderstorm WarningDVNScott36 min
Apr 30, 1:11 PM CDTSevere Thunderstorm WarningDVNScott34 min
Apr 30, 1:28 PM CDTSevere Thunderstorm WarningDVNLee47 min
Apr 30, 5:02 PM CDTSevere Thunderstorm WarningDVNJefferson43 min
Apr 30, 5:09 PM CDTSevere Thunderstorm WarningDVNLouisa, Washington51 min
Apr 30, 5:27 PM CDTTornado WarningDVNHenry, Louisa33 min
Apr 30, 5:46 PM CDTSevere Thunderstorm WarningDVNJefferson29 min
Apr 30, 5:56 PM CDTTornado WarningDVNLouisa64 min
Apr 30, 6:01 PM CDTTornado WarningDVNLouisa29 min
Apr 30, 6:10 PM CDTTornado WarningDVNHenry35 min
Apr 30, 6:19 PM CDTTornado WarningDVNDes Moines56 min
Apr 30, 6:31 PM CDTTornado WarningDVNLouisa44 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.